Path integrals, asymptotics, and singular perturbations

Research output: Contribution to journalArticle

Abstract

In this paper we evaluate several Feynman path integrals asymptotically with respect to various parameters in order to gain mathematical insight into the asymptotic evaluation of function space integrals with oscillatory integrands, a type of integral which is beginning to appear in areas of physics other than quantum mechanics. In each integral studied, the integrand factors into a product of two functionals, one of which is dominant in the limit under consideration. By systematically exploiting this feature, we obtain the asymptotic behavior of path integrals for the physical situations of (1) weakly complex potentials, (2) high energy and complex potentials, (3) weak real potentials, and (4) strong real potentials. In the complex cases, the techniques indicate a means to handle (complex valued) turning points. In the sections treating strong and weak potentials, we relate the relative ease with which one may exploit the factorization of the integrand to the theories of regular and singular perturbations. In the singular case, several examples are presented, one of which is a high energy evaluation of the path integral associated with the "Langer transformed" radial equation. Finally, using more conventional techniques, we construct the complete asymptotic series for each case, thus formally establishing that we have obtained the leading term in an asymptotic expansion of the path integral.

Original languageEnglish (US)
Pages (from-to)784-796
Number of pages13
JournalJournal of Mathematical Physics
Volume13
Issue number5
StatePublished - 1972

Fingerprint

Quantum theory
Singular Perturbation
Integrand
Curvilinear integral
Factorization
Complex Potential
Physics
perturbation
High Energy
Feynman Path Integral
Asymptotic series
Turning Point
Evaluation
Function Space
Quantum Mechanics
Asymptotic Expansion
Asymptotic Behavior
asymptotic series
Evaluate
function space

ASJC Scopus subject areas

  • Organic Chemistry

Cite this

Path integrals, asymptotics, and singular perturbations. / McLaughlin, David W.

In: Journal of Mathematical Physics, Vol. 13, No. 5, 1972, p. 784-796.

Research output: Contribution to journalArticle

@article{ee474cf072514ce59b7b9d5b88546576,
title = "Path integrals, asymptotics, and singular perturbations",
abstract = "In this paper we evaluate several Feynman path integrals asymptotically with respect to various parameters in order to gain mathematical insight into the asymptotic evaluation of function space integrals with oscillatory integrands, a type of integral which is beginning to appear in areas of physics other than quantum mechanics. In each integral studied, the integrand factors into a product of two functionals, one of which is dominant in the limit under consideration. By systematically exploiting this feature, we obtain the asymptotic behavior of path integrals for the physical situations of (1) weakly complex potentials, (2) high energy and complex potentials, (3) weak real potentials, and (4) strong real potentials. In the complex cases, the techniques indicate a means to handle (complex valued) turning points. In the sections treating strong and weak potentials, we relate the relative ease with which one may exploit the factorization of the integrand to the theories of regular and singular perturbations. In the singular case, several examples are presented, one of which is a high energy evaluation of the path integral associated with the {"}Langer transformed{"} radial equation. Finally, using more conventional techniques, we construct the complete asymptotic series for each case, thus formally establishing that we have obtained the leading term in an asymptotic expansion of the path integral.",
author = "McLaughlin, {David W.}",
year = "1972",
language = "English (US)",
volume = "13",
pages = "784--796",
journal = "Journal of Mathematical Physics",
issn = "0022-2488",
publisher = "American Institute of Physics Publising LLC",
number = "5",

}

TY - JOUR

T1 - Path integrals, asymptotics, and singular perturbations

AU - McLaughlin, David W.

PY - 1972

Y1 - 1972

N2 - In this paper we evaluate several Feynman path integrals asymptotically with respect to various parameters in order to gain mathematical insight into the asymptotic evaluation of function space integrals with oscillatory integrands, a type of integral which is beginning to appear in areas of physics other than quantum mechanics. In each integral studied, the integrand factors into a product of two functionals, one of which is dominant in the limit under consideration. By systematically exploiting this feature, we obtain the asymptotic behavior of path integrals for the physical situations of (1) weakly complex potentials, (2) high energy and complex potentials, (3) weak real potentials, and (4) strong real potentials. In the complex cases, the techniques indicate a means to handle (complex valued) turning points. In the sections treating strong and weak potentials, we relate the relative ease with which one may exploit the factorization of the integrand to the theories of regular and singular perturbations. In the singular case, several examples are presented, one of which is a high energy evaluation of the path integral associated with the "Langer transformed" radial equation. Finally, using more conventional techniques, we construct the complete asymptotic series for each case, thus formally establishing that we have obtained the leading term in an asymptotic expansion of the path integral.

AB - In this paper we evaluate several Feynman path integrals asymptotically with respect to various parameters in order to gain mathematical insight into the asymptotic evaluation of function space integrals with oscillatory integrands, a type of integral which is beginning to appear in areas of physics other than quantum mechanics. In each integral studied, the integrand factors into a product of two functionals, one of which is dominant in the limit under consideration. By systematically exploiting this feature, we obtain the asymptotic behavior of path integrals for the physical situations of (1) weakly complex potentials, (2) high energy and complex potentials, (3) weak real potentials, and (4) strong real potentials. In the complex cases, the techniques indicate a means to handle (complex valued) turning points. In the sections treating strong and weak potentials, we relate the relative ease with which one may exploit the factorization of the integrand to the theories of regular and singular perturbations. In the singular case, several examples are presented, one of which is a high energy evaluation of the path integral associated with the "Langer transformed" radial equation. Finally, using more conventional techniques, we construct the complete asymptotic series for each case, thus formally establishing that we have obtained the leading term in an asymptotic expansion of the path integral.

UR - http://www.scopus.com/inward/record.url?scp=1842751420&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=1842751420&partnerID=8YFLogxK

M3 - Article

VL - 13

SP - 784

EP - 796

JO - Journal of Mathematical Physics

JF - Journal of Mathematical Physics

SN - 0022-2488

IS - 5

ER -